Kansas, 2024

Dust Storm and Hail in Kansas, May 6, 2024

May 6, 2024 · NWS GLD · 4 events in 2 counties and zones

In the late morning of the 6th, a line of storms developed in northwestern Kansas and proceeded eastward. These storms were able to produce penny sized hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late morning of the 6th, a line of storms developed in northwestern Kansas and proceeded eastward. These storms were able to produce penny sized hail. Behind the storms winds were able to kick up dust and reduce visibility to near zero in Rawlins county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 11:44 AM CST, 1 minute earlier. Its key messages:

  • Strong to severe thunderstorms will be possible from ~11 AM to 3/4 PM MDT. Large hail and gusty winds will be the main concerns, although an isolated tornado and localized blowing dust can not be entirely ruled out.
  • Dangerous fire weather conditions are expected along/south of Interstate 70 and west of Highway 83 today and Tuesday. A Red Flag Warning is in effect from 9 AM to 8 PM MDT today for those along and south of a Kit Carson County to Sherman County to Logan County line.
  • Blowing dust may occur between sunrise and ~4 PM MDT today for those along and south of a Yuma to Goodland to Oakley line with winds gusting up to 50 mph out of the southwest to west. Visibility reductions and poor air quality are expected where blowing dust occurs.
Area forecast discussion, May 6, 11:44 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
1144 AM MDT Mon May 6 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible from ~11 AM to
  3/4 PM MDT. Large hail and gusty winds will be the main
  concerns, although an isolated tornado and localized blowing
  dust can not be entirely ruled out.

- Dangerous fire weather conditions are expected along/south of
  Interstate 70 and west of Highway 83 today and Tuesday. A Red
  Flag Warning is in effect from 9 AM to 8 PM MDT today for
  those along and south of a Kit Carson County to Sherman County
  to Logan County line.

- Blowing dust may occur between sunrise and ~4 PM MDT today for
  those along and south of a Yuma to Goodland to Oakley line
  with winds gusting up to 50 mph out of the southwest to west.
  Visibility reductions and poor air quality are expected where
  blowing dust occurs.

&&

.UPDATE...
Issued at 1116 AM MDT Mon May 6 2024

Pacific front continues to move across the region this morning.
There remain a few strong to severe thunderstorms currently
moving through Norton and Graham counties. There is a concern
that thunderstorm winds may kick up a little blowing dust in the
vicinity of the thunderstorms. A Tornado Watch remains in effect
through 7PM CDT for Norton and Graham counties.

Also issued a Blowing Dust Advisory through 2PM MDT for Kit
Carson and Cheyenne counties in eastern Colorado and Sherman and
Wallace counties in Kansas. Blowing dust will be possible with
some possible reductions to visibility. These visibility
reductions will be limited to areas close to the dust source
region. Environmental conditions and local research are
indicating that the potential for lower visibility will decrease
the further away from the dust source region you get today.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 525 AM MDT Mon May 6 2024

A challenging forecast today with fire weather, strong winds, severe
thunderstorms, and possibly blowing dust all impacting the Tri-State
area. This morning we have cloud cover across majority of the area
that will clear from west to east by the late afternoon behind the
storms. The big question of the day is where the dryline will be
when storms begin to develop. CAMs have been a little uncertain the
last few days. The 06Z NAMnest, which has done a fairly good job
handling the dryline the last few events, has discrete thunderstorms
developing around 11 AM MDT along a Trenton to Edson to Tribune line
then growing upscale into a line between 1 PM MDT and 3 PM MDT this
afternoon along and east of US-283. The 08Z HRRR has some drizzle to
light rain developing as early as 13Z near the previously mentioned
area. These later grow upscale into a line of thunderstorms around
15-16Z east of US-83. Since the HRRR has struggled with initiation
along the dryline lately, I have trended the forecast mainly towards
the NAMnest. With any discrete storms that develop and the ample
moisture ahead of the dryline, very large hail up to baseballs and
tornadoes will be possible. Once the storms merge into a line,
damaging winds, large hail up to golf ball sized, and a few QLCS
tornadoes become the hazards. The areas most likely to see any QLCS-
related hazards is along and east of US-83 during the mid-day to
early afternoon timeframe. Storm motions will be quick today as they
move to the northeast. The threat for severe weather is expected to
taper off for the Tri-State area around 3-4 PM MDT.

Unfortunately once the severe weather leaves the area we are not out
of the woods with the other hazards for the day. The breezy
conditions experienced overnight will continue through sunset this
evening with gusts up to 50 mph possible out of the southwest to
west. The strongest winds are expected to be along and south of a
Yuma to Goodland to Oakley line; however, locales to the north are
forecast to have gusts up to 40 mph. As the dryline moves east, RH
values are expected to rapidly decrease behind it. With the breezy
conditions, blowing dust is a concern for those mentioned above with
the strongest gusts. We are not anticipating a wall of dust to
occur; however, a plume is possible. The best time for dust to occur
is from sunrise to 4 PM MDT. Thunderstorms will also be capable of
producing localized blowing dust. Minimum RH values are forecast to
be in the teens to around 20% this afternoon across the area.
Burning is not advised across the entire area due to the ability for
fires to rapidly spread; however, the counties most of concern
are along and south of a Kit Carson to Sherman to Logan line
from 9 AM to 8 PM MDT where a Red Flag Warning is in effect.
High temperatures will be in the mid 60s to mid 70s today. After
sunset the weather is expected to calm down with westerly winds
decreasing to ~10-15 mph and overnight temperatures falling
into the mid 30s to mid 40s.

Dry conditions are expected tonight through Tuesday afternoon as the
large upper low moves over the Dakotas and Montana. With a tight
pressure gradient sitting over the area, westerly to northwest winds
are expected to increase mid-morning to the evening hours with gusts
up to 50 mph. Temperatures are also expected to warm up tomorrow
with highs in the upper 60s to around 80 degrees. RH values are
expected to drop into the teens across most of the area tomorrow
beginning around mid-day through sunset. A Fire Weather Watch is in
effect from 11 AM to 7 PM MDT for the same counties as today, except
for Kit Carson and Sherman counties. During the evening there is a
low chance (~25% and less) for locales along and east of US-283 to
see some light rain. Little to no accumulation is expected.
Overnight lows are expected to fall into the lower 30s to mid 40s
tomorrow night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 250 AM MDT Mon May 6 2024

Long range guidance suggests that a broad upper level low over
the north-central CONUS (mid-week) will fracture/divide into
two distinct features (late this week), the eastern of which
will progress eastward across the Great Lakes/New England and
the western of which will retrograde WSW to the 4-Corners/
Intermountain West.. beneath an amplifying upper level ridge
along the Pacific Coast. Model solutions diverge considerably
thereafter, over the weekend. When synoptic pattern complexity
increases.. forecast confidence decreases. With the above in
mind, steering the forecast toward climatology appears to be
the most prudent course of action.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1139 AM MDT Mon May 6 2024

At KGLD: VFR conditions are expected through the rest of the
forecast period. Sustained westerly winds of 25-35kts with gusts
to 45kts are expected through the afternoon, decreasing heading
into the evening. Winds are expected to fall to around 8-13kts
this evening. Winds will pick up again around mid-morning
Tuesday out of the west. A few high clouds are expected
throughout the forecast period, with a few possible mid-level
clouds coming in this evening for a few hours.

At KMCK: VFR conditions are expected throughout the period.
Ceilings are expected to continue to improve as a line of
thunderstorms toward Beaver City and Norton continues to move to
the east. Outside of a brief period this evening where a few
mid-level clouds move in, a few high clouds may impact the
terminal. Sustained winds out of the southwest will remain gusty
today, eventually becoming westerly as a pacific front moves
through the region. Winds are expected to decrease heading into
the evening, increasing again around mid-morning Tuesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory until 2 PM MDT this afternoon for KSZ013-
     027.
     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ013-027-028-041-042.
     Fire Weather Watch from Tuesday morning through Tuesday
     evening for KSZ027-028-041-042.
CO...Blowing Dust Advisory until 2 PM MDT this afternoon for COZ091-
     092.
     Red Flag Warning until 8 PM MDT this evening for COZ253-254.
     Fire Weather Watch from Tuesday morning through Tuesday
     evening for COZ254.
NE...None.

&&

UPDATE...Wekesser
SHORT TERM...KMK
LONG TERM...BV
AVIATION...Wekesser
Hazardous weather outlook, May 6, 11:15 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1115 AM MDT Mon May 6 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1115 AM MDT Mon May 6 2024 /1215 PM CDT Mon May 6 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms will continue to move across the
eastern portions of the outlook area this morning and into the next
few hours. Gusty winds and some hail will be the main concerns with
any storms. An isolated tornado cannot be entirely ruled out.
Additionally, there may be some patchy blowing dust being kicked up
ahead of any storms due to gusty winds.

A plume of blowing dust will be possible from around sunrise to 3 PM
MDT, impacting portions of Cheyenne and Kit Carson counties in
Colorado, Sherman, Thomas, Wallace, Logan, Greeley, and Wichita
counties. Should the plume develop, the primary hazards will be sharp
reductions in visibility and poor air quality close to the source
region. As the dust gets further away from the source, visibility
issues are not expected to be as much of a concern.

A Red Flag Warning is in effect from 9 AM to 8 PM MDT today for
Cheyenne and Kit Carson counties in Colorado, as well as Sherman,
Wallace, Logan, Greeley, and Wichita counties.

A Blowing Dust Advisory remains in effect until 2PM MDT for Kit
Carson and Cheyenne counties in Colorado and Sherman and Wallace
counties in Kansas. Visibilities may be reduced to around 1 mile near
any source regions for blowing dust.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A Fire Weather Watch is in effect Tuesday afternoon for Cheyenne
County in Colorado, as well as Wallace, Logan, Greeley, and Wichita
counties.

Near critical fire weather conditions are forecast south of
Interstate 70 Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early this afternoon.
Please report any severe weather or blowing dust and visibility
reductions to the National Weather Service. Please report any
wildfires to local law enforcement.

In the hours before

Local storm report, May 6, 9:28 AM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
928 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     Non-Tstm Wnd Gst 2 E Arapahoe            38.85N 102.13W
05/06/2024  M54 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP694 2.2 E Arapahoe (UPR).

&&

TT
Local storm report, May 6, 9:38 AM CST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
938 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Non-Tstm Wnd Gst 2 E Arapahoe            38.85N 102.13W
05/06/2024  M55 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP694 2.2 E Arapahoe (UPR).

&&

TT
Local storm report, May 6, 10:13 AM CST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1013 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     Non-Tstm Wnd Gst 5 S Burlington          39.24N 102.28W
05/06/2024  M56 MPH          Kit Carson         CO   ASOS

&&

JTL
Local storm report, May 6, 11:01 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1101 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
05/06/2024  M58 MPH          Sherman            KS   ASOS

            ASOS station KGLD Goodland.

&&

TT
Local storm report, May 6, 11:19 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1119 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     Non-Tstm Wnd Gst 5 S Burlington          39.24N 102.28W
05/06/2024  M60 MPH          Kit Carson         CO   ASOS

&&

JTL
Local storm report, May 6, 11:20 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1120 AM MDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     Non-Tstm Wnd Gst 1 NNE Goodland          39.37N 101.70W
05/06/2024  E60 MPH          Sherman            KS   ASOS

&&

JTL

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 dust storm. Local standard time, as filed.

Dust Storm, Rawlins

When
May 6, 11:45 AM CST to 12:00 PM CST
Where
Rawlins forecast zone
Reported by
Trained Spotter
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Trained spotter reports near zero visibility just north of Thomas and Rawlins county lines with pictures.

Hail, Graham

When
May 6, 11:50 AM CST
Where
Graham County, 1.92 mi S of Hill City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.342, -99.847

Public report of pea to 0.75 inch hail.

Hail, Graham

When
May 6, 11:50 AM CST
Where
Graham County, Hill City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.370, -99.850

Public report of pea to 0.75 inch hail.

Hail, Graham

When
May 6, 12:25 PM CST
Where
Graham County, 2.14 mi SSW of Bogue
Measured
0.75 in hail
Reported by
Public
Coordinates
39.340, -99.710

Public report of pea to 0.75 inch hail.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178076, 1178077, 1178078, 1178079.